Texas, 2011Wildfire in Texas, June 9, 2011
June 9, 2011 · NWS BRO · 2 events in 1 county or zone
The combination of extremely dry soils, hot temperatures, locally gusty winds, and low humidity contributed to the rapid spread of two wildfires in Zapata County on June 9th. On the 9th, as with many days before and after, temperatures soared above 100 degrees, afternoon humidity fell below 20 percent, and winds gusted in excess of 25 mph, especially after 4 PM which is likely when each reported…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of extremely dry soils, hot temperatures, locally gusty winds, and low humidity contributed to the rapid spread of two wildfires in Zapata County on June 9th. On the 9th, as with many days before and after, temperatures soared above 100 degrees, afternoon humidity fell below 20 percent, and winds gusted in excess of 25 mph, especially after 4 PM which is likely when each reported fire grew explosively.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 9, 12:25 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 9, 12:25 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
125 PM CDT THU JUN 9 2011
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...HIGH PRESSURE RIDGE
STRETCHING ACROSS THE SOUTHERN UNITED STATES AND THE NORTHERN GULF
OF MEXICO WILL MAINTAIN LIGHT TO MODERATE SOUTHEASTERLY WINDS
ACROSS THE CWA FOR THE NEXT FEW DAYS. TEMPS WILL CONTINUE ABOVE
NORMAL AND GENERALLY DRY CONDITIONS AND CLEAR TO PARTLY CLOUDY
SKIES WILL PREVAIL ACROSS DEEP SOUTH TEXAS THROUGH FRIDAY NIGHT.
.LONG TERM /SATURDAY THROUGH THURSDAY/...THE INTEGRITY OF THE
INHERITED LONG TERM FORECAST WAS MAINTAINED...AS THE WEATHER
PICTURE WILL BE SLOW TO CHANGE IN THIS PERIOD. DEEP SOUTH TEXAS
WILL REMAIN SOUTH OF THE WESTERLY MID LEVEL FLOW...WITH OVERHEAD
H5 RIDGING STAYING PUT AS A PLAYER FOR THE LONG TERM.
STABLE...SEASONAL TO SLIGHTLY ABOVE NORMAL TEMPS...MOSTLY CLEAR
SKIES...AND MODERATE ONSHORE WINDS...MAINLY FROM THE SOUTHEAST...
WILL BE THE GENERAL RULE FOR MUCH OF THE WEEK. A SMALL SHOWER OR
TWO MAY MOVE ASHORE AT TIMES...BUT MENTION OF IT IS NOT WORTH
ADDING TO THE FORECAST RIGHT NOW.
&&
.MARINE...
TONIGHT THROUGH FRIDAY NIGHT...AT NOON BUOY 20 REPORTED SOUTH
SOUTHEAST WINDS AT 10 KNOTS WITH GUSTS TO 12 KNOTS AND SEAS AT 2
FEET WITH A 5 SECOND PERIOD. A HIGH PRESSURE RIDGE WILL PERSIST
ACROSS THE NORTHERN GULF OF MEXICO AND MAINTAIN LIGHT TO MODERATE
SOUTHEASTERLY WINDS AND LOW SEAS ACROSS THE COASTAL WATERS FOR THE
NEXT FEW DAYS.
SATURDAY THROUGH TUESDAY...MID LEVEL WEAKNESS OVER THE EASTERN
GULF OF MEXICO MAY RESULT IN A FEW MORE SHOWERS THERE DUE TO
SLIGHTLY LESS SETTLED CONDITIONS COMPARED TO FARTHER WEST ALONG
THE LOWER TEXAS COAST IN THE LONG TERM...BUT ISOLATED STREAMER
SHOWERS MAY ALSO DEVELOP LOCALLY AT TIMES OVERNIGHT. OTHERWISE...
THE SURFACE PRESSURE PATTERN...WITH BROAD HIGH PRESSURE OVER MUCH
OF THE GULF...WILL FAVOR LIGHT TO MODERATE ONSHORE WINDS...MAINLY
SOUTHEAST...AND LOW TO MODERATE SEAS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 77 91 78 91 / 0 0 0 0
BROWNSVILLE 75 95 75 94 / 0 0 0 0
HARLINGEN 74 97 75 95 / 0 0 0 0
MCALLEN 75 98 76 97 / 0 0 0 0
RIO GRANDE CITY 75 101 76 99 / 0 0 0 0
SOUTH PADRE ISLAND 80 86 80 88 / 0 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
63/54/BILLINGS
Hazardous weather outlook, Jun 9, 4:26 AM CST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
526 AM CDT THU JUN 9 2011
TXZ248>257-101030-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
526 AM CDT THU JUN 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-101030-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
526 AM CDT THU JUN 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Wildfire, Zapata
- When
- June 9, 2:30 PM CST to 7:00 PM CST
- Where
- Zapata forecast zone
- Reported by
- Newspaper
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
A wildfire grew rapidly to 400 acres on the Henry Garza Ranch, 13 miles east of the City of Zapata, during the late afternoon of June 9th before being rapidly contained shortly after sunset. One house and three oil facilities were threatened and saved by Zapata County and City fire crews. Otherwise, the fire affected only grassland.
Wildfire, Zapata
- When
- June 9, 3:00 PM CST to 11:00 PM CST
- Where
- Zapata forecast zone
- Reported by
- Newspaper
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
A wildfire rapidly spread to 1,200 acres of range land, which burned from 4 PM until midnight at the Barberio Ranch and Loma Blanca Vela Ranch, 11 to 13 miles south of Zapata. Grasses and mesquite were blackened by the blaze, but no structures were threatened. Livestock damage information was unavailable at the time of this writing. Fire departments from Salineno and La Rosita (southern portion of county) responded, as did the Regional Liaison Officer for region 6 (San Antonio/Bexar County).
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, June 9, 20111 death · $100,000 · 1 in hail · 26 events
- Tornado and Flash Flood in Kansas, June 9, 2011$25 million · EF0 · 60 events
- Rip Current in New Jersey, June 9, 20111 death · 1 injured · 1 event
- Hail and Damaging Winds in Connecticut, June 9, 20111 injured · $263,000 · 70 kt wind · 31 events
- Hail and Damaging Winds in New York, June 9, 2011$787,000 · 1.75 in hail · 16 events
- Flooding in Iowa, June 9 to 21, 2011$930,000 · 7 events
- Flash Flood and Hail in Virginia, June 9, 2011$283,000 · 1.5 in hail · 30 events
- Hail and Damaging Winds in Oklahoma, June 9, 2011$376,000 · 2 in hail · 19 events
- Hail and Damaging Winds in Massachusetts, June 9, 2011$289,000 · 1.5 in hail · 22 events
- Hail and Damaging Winds in Ohio, June 9, 2011$415,000 · 2 in hail · 8 events
- Hail and Damaging Wind in Iowa, June 9, 2011$178,000 · 1.75 in hail · 23 events
- Damaging Wind and Lightning Strike in Delaware, June 9 to 10, 20111 injured · $200,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311693, 311697.